The present widespread use of anticoagulant drugs for treatment and prophylaxis makes it probable that an occasional patient's treatment will be complicated by the necessity for emergency operation. This subject was brought to our attention by the occurrence of acute appendicitis in a patient receiving bishydroxycoumarin (dicumarol®) for acute myocardial infarction. There was no precedent, in our experience, for the handling of such a problem. The following report gives the important details of our management and the results obtained.
REPORT OF A CASE
T. G., a 47-year-old white man,1 was admitted to the Coatesville (Pa.) Hospital on the morning of Feb. 19, 1951, with the diagnosis of acute coronary thrombosis. The clinical picture and course were typical, although the electrocardiographic changes were delayed. Anticoagulant therapy, with bishydroxycoumarin, was instituted on the third hospital day. Daily determinations of prothrombin time showed that an effective level of hypoprothrombinemia was maintained during